The Littlewood-Orlicz operator ideal. (English) Zbl 1186.47018

A continuous linear operator \(u:X\to Y\) between Banach spaces \(X\) and \(Y\) is called a Littlewood-Orlicz operator if \(\text{id}\otimes u\) maps (continuously) the injective tensor product of \(\ell_1\) with \(X\) into the projective tensor of \(\ell_2\) with \(Y\). The naming of this class of operators is motivated by two classical results due to J. E. Littlewood in [Q. J. Math., Oxf. Ser. 1, 164–174 (1930; JFM 56.0335.01)] and W. Orlicz in [Stud. Math. 4, 33–37 (1933; Zbl 0008.31501, JFM 59.1076.03)], respectively, that the identity operators on \(\ell_1\) and \(L_1[0,1]\), respectively, have this property. The notion of Littlewood-Orlicz operators coincides with the one of \((1,1,2)\)-summing operators introduced by A. Pietsch in [“Operator ideals” (North-Holland Mathematical Library 20) (1980; Zbl 0434.47030)].
The first named author of the article under review used in [Bull. Lond. Math. Soc. 35, No. 6, 738–748 (2003; Zbl 1041.46006)] Littlewood-Orlicz operators to characterize Grothendieck type spaces of cotype \(2\). In the paper under review, the authors prove some properties of Littlewood-Orlicz operators between \(\mathcal{L}_p\)-spaces as well as a result on the weak compactness of Littlewood-Orlicz operators starting from a \(C(K)\)-space.
It might be worth mentioning that from an article by the reviewer [Stud. Math. 178, No. 1, 19–45 (2007; Zbl 1112.47014)] on absolutely \((r,p,q)\)-summing inclusion maps, one may extract further results on Littlewood-Orlicz operators: a characterization of when the inclusion map \(\text{id}: \ell_u \rightarrow \ell_v\) is a Littlewood-Orlicz operator; the limit order of the associated Banach operator ideal; the asymptotic decay of the sequence of Hilbert numbers of a Littlewood-Orlicz operator.


47B10 Linear operators belonging to operator ideals (nuclear, \(p\)-summing, in the Schatten-von Neumann classes, etc.)
46B28 Spaces of operators; tensor products; approximation properties
Full Text: DOI


[1] H. Apiola, Duality between spaces of \(p\)-summable sequences, \((p,q)\)-summing operators and characterization of nuclearity , Math. Ann. 219 (1976), 53-64. · Zbl 0304.47025
[2] Q. Bu, On Banach spaces verifying Grothendieck’s theorem , Bull. London Math. Soc. 35 (2003), 738-748. · Zbl 1041.46006
[3] Q. Bu and J. Diestel, Observations about the projective tensor product of Banach spaces , I \(\A\), \(1 < p < \infty\), Quaest. Math. 24 (2001), 519-533. · Zbl 1038.46061
[4] J.S. Cohen, Absolutely \(p\)-summing, \(p\)-nuclear operators, and their conjugates , Math. Ann. 201 (1973), 177-200. · Zbl 0233.47019
[5] A. Defant and K. Floret, Tensor norms and operator ideals , North-Holland, Amsterdam, 1993. · Zbl 0774.46018
[6] J. Diestel, Sequences and series in Banach spaces , Grad. Texts Math. 92 , Springer-Verlag, New York, 1984. · Zbl 0542.46007
[7] J. Diestel, J. Fourie and J. Swart, A theorem of Littlewood, Orlicz, and Grothendieck about sums in \(L^1(0,1)\) , J. Math. Anal. Appl. 251 (2000), 376-394. · Zbl 0974.46031
[8] J. Diestel, H. Jarchow and A. Tonge, Absolutely summing operators , Cambridge University Press, Cambridge, 1995. · Zbl 0855.47016
[9] A. Grothendieck, Résumé de la théorie métrique des produits tensoriels topologiques , Bol. Soc. Mat. São Paulo 8 (1953/1956), 1-79. · Zbl 0074.32303
[10] ——–, Sur certaines classes des suites dans les espaces de Banach, et le théorème de Dvoretzky-Rogers , Bol. Soc. Mat. São Paulo 8 (1953/1956), 81-110.
[11] S. Kwapien, Some remarks on \((p,q)\)-summing operators in \(\ell_p\)-spaces , Stud. Math. 29 (1968), 327-337. · Zbl 0182.17001
[12] J.E. Littlewood, On bounded bilinear forms in an infinite number of variables , Quart. J. Math. (Oxford) 1 (1930), 164-174. · JFM 56.0335.01
[13] B.S. Mityagin and A. Pelczynski, Nuclear operators and approximative dimensions , Proc. Inter. Congress of Mathematicians, Moscow, 1966. · Zbl 0191.41704
[14] W. Orlicz, it Über unbedingte Konvergenz in Funktionenräumem (I), Stud. Math., 4 (1933), 33-37. · Zbl 0008.31501
[15] A. Pelczynski, Banach spaces on which every unconditionally converging operator is weakly compact , Bull. Acad. Polon. Sci. Ser. Sci. Math. Astronom. Phys. 10 (1962), 641-648. · Zbl 0107.32504
[16] A. Pietsch, Absolut \(p\)-summierende abbildungen in normierten räumen , Stud. Math. 28 (1967), 333-353. · Zbl 0156.37903
[17] ——–, Operator ideals , North-Holland, Amsterdam, 1980.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.